How can we help?

Why do you bleed when you take the morning after pill?

The morning after pill contains a hormone called levonorgestrel, which is the same hormone used in oral contraceptives, but at a much higher dose. Taking the morning after pill causes a change in your hormone levels, which can affect your cycle.

As a result, you may experience some irregular spotting or bleeding between the time you take the pill and before your next period. If this spotting or bleeding lasts longer than a week, we would advise that you see your GP.

The morning after pill can also affect the timing of your next period. Although most women still have their period on time, you may have it a few days earlier or later than usual, and it may be lighter or heavier than normal. If your period is over one week late we would recommend that you take a pregnancy test.

Learn more about emergency contraception
Dr Gillian Holdsworth headshot

This post was clinically reviewed by:
Dr Gillian Holdsworth Fettle's Managing Director, Medical Doctor and public health expert.

You might find these helpful

Recent posts

Do you have access to my medical records?

Yellow arrow pointing right

“What I’m feeling is valid and normal” - What it’s like to be young and aromantic

Yellow arrow pointing right

What are the symptoms of STIs?

Yellow arrow pointing right

Strengthening access to support for victim-survivors of Intimate Partner Violence in lockdown and beyond

Yellow arrow pointing right

Cleaning up after sex - to dunk or not to dunk?

Yellow arrow pointing right